Alert archive / Missouri / Red Flag Warnings in 2017

Red Flag Warning 8, NWS Kansas City, MO

December 11, 201717 counties in Missouri; 7 counties in Kansas

NWS Kansas City, MO issued this red flag warning at Dec 11, 2017, 3:23 AM CST for 17 counties in Missouri; 7 counties in Kansas. It took effect at Dec 11, 2017, 10:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 11, 2017, 3:23 AM CST (09:23 UTC)
In effect from
Dec 11, 2017, 10:00 AM CST
Expired
Dec 11, 2017, 6:00 PM CST
In force
8 hr
Issued by
NWS Kansas City, MO
All 24 counties

Atchison County, KS, Doniphan County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Cooper County, MO, Henry County, MO, Howard County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Pettis County, MO, Platte County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 29 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3099 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

829 
WWUS83 KEAX 110923
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
323 AM CST Mon Dec 11 2017

...Very High Fire Danger Today... 

KSZ025-057-060-102>105-MOZ020>022-028>031-037>040-043>046-053-054-
112200-
/O.NEW.KEAX.FW.W.0008.171211T1600Z-171212T0000Z/
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-
Johnson KS-Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Carroll-
Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-Cooper-
Bates-Henry-
323 AM CST Mon Dec 11 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR LOW RELATIVE HUMIDITIES AND STRONG NORTHWESTERLY 
WINDS FOR FIRE WEATHER ZONES 020, 021, 022, 025, 028, 029, 030, 
031, 037, 038, 039, 040, 043, 044, 045, 046, 053, 054, 057, 060, 
102, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from 10 AM this
morning to 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 020, 021, 022, 028, 029, 030, 
  031, 037, 038, 039, 040, 043, 044, 045, 046, 053, and 054. 

* WIND...sustained northwesterly winds of 20 to 25 mph are 
  expected with gusts reaching and exceeding 30 mph this 
  afternoon.

* HUMIDITY...relative humidities will drop to between 20 and 35 
  percent early this afternoon. They should gradually rise through
  the rest of the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
885 
WWUS83 KEAX 112056
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
256 PM CST Mon Dec 11 2017

KSZ025-102-MOZ020>022-030-031-112200-
/O.CAN.KEAX.FW.W.0008.000000T0000Z-171212T0000Z/
Atchison KS-Doniphan-Buchanan-Clinton-Caldwell-Ray-Carroll-
256 PM CST Mon Dec 11 2017

...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITIES AND
STRONG NORTHWESTERLY WINDS FOR FIRE WEATHER ZONES 020, 021, 022,
025, 028, 029, 030, 031, 037, 038, 039, 040, 043, 044, 045, 046,
053, 054, 057, 060, 102, 103, 104, AND 105...

The National Weather Service in Kansas City/Pleasant Hill has
cancelled the Red Flag Warning. Humidity has begun to increase and
should continue to do so this afternoon and evening; however, any
fires that have already started will continue to spread due to
continued gusty winds.

$$

KSZ057-060-103>105-MOZ028-029-037>040-043>046-053-054-120000-
/O.CON.KEAX.FW.W.0008.000000T0000Z-171212T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-Cooper-
Bates-Henry-
256 PM CST Mon Dec 11 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW RELATIVE HUMIDITIES AND STRONG NORTHWESTERLY WINDS FOR
FIRE WEATHER ZONES 020, 021, 022, 025, 028, 029, 030, 031, 037,
038, 039, 040, 043, 044, 045, 046, 053, 054, 057, 060, 102, 103,
104, AND 105...

* AFFECTED AREA...Fire weather zones 025, 057, 060, 102, 103, 
  104, and 105.Fire weather zones 020, 021, 022, 028, 029, 030, 
  031, 037, 038, 039, 040, 043, 044, 045, 046, 053, and 054. 

* WIND...sustained northwesterly winds of 20 to 25 mph are 
  expected with gusts reaching and exceeding 35 mph this 
  afternoon.

* HUMIDITY...relative humidities will remain between 20 and 35
  percent through midafternoon. They should then gradually rise
  through the late afternoon and evening. 

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
020 
WWUS83 KEAX 112353
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
553 PM CST Mon Dec 11 2017

KSZ057-060-103>105-MOZ028-029-037>040-043>046-053-054-120100-
/O.EXP.KEAX.FW.W.0008.000000T0000Z-171212T0000Z/
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-Cooper-
Bates-Henry-
553 PM CST Mon Dec 11 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR LOW
RELATIVE HUMIDITIES AND STRONG NORTHWESTERLY WINDS FOR FIRE
WEATHER ZONES 020, 021, 022, 025, 028, 029, 030, 031, 037, 038,
039, 040, 043, 044, 045, 046, 053, 054, 057, 060, 102, 103, 104,
AND 105...

Relative humidity values have increased over the last few hours,
while wind gusts have and will continue to taper off through the
remainder of the evening. Therefore, the warning will be allowed
to expire at 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Dec 10, 11:11 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 10, 11:11 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1111 PM CST Sun Dec 10 2017

.Discussion...
Issued at 237 PM CST SUN DEC 10 2017

Benign weather conditions will continue to dominate throughout
this forecast period given the overarching pattern that remains
locked tightly in place. There are hints that the ridge in the
west and trough in the east will loosen their grips over their
respective regions by next weekend, but in spite of this change,
it doesn't look to be enough to give the local area any decent
chances at precipitation. As a result of this dry pattern the area
has been trapped in, in addition to the time of year it currently
is, dry, dead/dormant vegetation is abundant. This fact, coupled
with the weather conditions expected to setup tomorrow, will yield
an elevated fire weather risk. See the Fire Weather discussion
below for more details.

As for temperatures, normal highs are typically in the lower 40s
this time of year, with normal lows in the lower to middle 20s.
Other than Tuesday and Thursday, temps look to primarily be above
average for the next week.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1106 PM CST SUN DEC 10 2017

The primary impact through the forecast period will be in the form
of strengthening low level and surface winds beginning Monday
morning, particularly during the afternoon hours. Northwesterly
sustained winds will approach 15 to perhaps 20 kts, with gusts up
to 35 to 40 kts during the afternoon. Gusts should begin to
slacken near sunset, though increased sustained winds will persist
through the remainder of the period.

&&

.Fire Weather...
Issued at 237 PM CST SUN DEC 10 2017

Conditions tomorrow will come together for there to be an elevated
to potentially significant fire weather risk, especially given the
abundance of dry fuels available. Sustained winds tomorrow will
range from about 20 to 30 mph, with gusts reaching and exceeding
35 mph. Relative humidity values appear to bottom out primarily in
the lower 30 percent range, but there is a possibility that
portions of the forecast area could see even lower values,
especially across eastern Kansas into central Missouri. Given the
combination of the aforementioned conditions, there could be a
rapid spread of fires tomorrow afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...lg
Aviation...Welsh
Fire Weather...lg
Hazardous weather outlook, Dec 11, 3:23 AM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
323 AM CST Mon Dec 11 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-120930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
323 AM CST Mon Dec 11 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Gusty northwest winds combined with low relative humidity values
 will lead to enhanced fire danger across the lower Missouri Valley
 this afternoon. Outdoor burning is highly discouraged and any fires
 that start will be capable of rapid spread.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Dec 11, 3:23 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
323 AM CST Mon Dec 11 2017

MOZ001>008-011>017-023>025-032-033-112200-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Livingston-
Linn MO-Macon-Chariton-Randolph-
Including the cities of Tarkio, Rockport, Fairfax, Maryville,
Grant City, Albany, Stanberry, King City, Bethany, Princeton,
Mercer, Unionville, Lancaster, Queen City, Greentop, Downing,
Glenwood, Mound City, Oregon, Maitland, Forest City, Craig,
Savannah, Country Club Villa, Maysville, Stewartsville, Osborn,
Union Star, Clarksdale, Gallatin, Jamesport, Trenton, Milan,
Green City, Kirksville, Chillicothe, Brookfield, Marceline,
Macon, La Plata, Salisbury, Brunswick, Keytesville, and Moberly
323 AM CST Mon Dec 11 2017

...Very High Fire Danger Today...

Very high fire danger is expected Monday across northern Missouri.
Sustained winds of 20 to 30 mph, with gusts reaching and
exceeding 35 mph, combining with a reinforcing shot of dry air
that is already dominating in the region, will result in an
elevated to significant fire weather risk.

These weather conditions, along with very dry grasses and
underbrush, could result in the rapid spread of fires. Therefore,
outdoor burning is highly discouraged tomorrow. Care should be
taken with open flames and the disposal of cigarette butts.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 11:06 AM CSTWind AdvisoryEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 6 more7 hr

Nearby

Red Flag Warnings in Missouri, 2017Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.